Home / Trigger atlas / Medications & treatments / Carbamazepine (Tegretol)
Medications · Updated 2026-10-30 · Editorial review in progress
Tegretol (carbamazepine) hair loss: how common, and when
Also searched as: tegretol hair losscarbamazepine hair losscarbatrol hair loss
Carbamazepine hair loss is reported in 0.3%–6% of users; in a double-blind trial of 480 people, hair loss or abnormal texture affected 6% on carbamazepine versus 12% on valproate, and case reports describe onset 2–4 months after starting.
No consistent week-by-week window is published for this, so it is not on the calculator.
The timeline
| Stage | When (typically) | What's happening |
|---|---|---|
| Onset (case reports) | About 2–4 months after starting | Cases describe hair loss after two, three and four months of carbamazepine. [Medicines] |
Head to head with valproate
| Carbamazepine | Valproate | |
|---|---|---|
| Hair loss or texture change (480-person trial) | 6% [Medicines] | 12% [Medicines] |
| Range across studies | 0.3%–6% [Medicines] | 12–28% [DermNet] |
Normal vs. warning signs
Commonly normal
- Diffuse shedding without patches
Warning signs — get checked
- Patches or smooth bald spots
- Scalp pain, redness, burning or scaling
- Loss of eyebrows, eyelashes or body hair
- Rash, fever or mouth sores — seek urgent care
What may help
- Never stop or change a prescribed medicine on your own — raise hair changes with your prescriber, who can weigh them against why you take it. Seizure medicines should never be stopped suddenly.
- Ask whether iron or thyroid tests make sense.
Related triggers
Medications
Valproate (Depakote)
MedicationsTopiramate (Topamax)
MedicationsLevetiracetam (Keppra)
MedicationsLamotrigine (Lamictal)
Frequently asked questions
Does Tegretol cause hair loss?
It can, in 0.3%–6% of users across studies.
Is carbamazepine better than Depakote for hair?
In a 480-person trial, hair loss or texture change was 6% on carbamazepine vs 12% on valproate.
When does it start?
Case reports describe onset 2–4 months after starting.
Sources
- Medicines (Basel), 2023. Antiseizure Medication-Induced Alopecia: A Literature Review
- DermNet. Alopecia from drugs